Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Handlebody orbifolds and Schottky uniformizations of hyperbolic $ 2$-orbifolds


Authors: Marco Reni and Bruno Zimmermann
Journal: Proc. Amer. Math. Soc. 123 (1995), 3907-3914
MSC: Primary 57M50; Secondary 20H10, 30F10, 30F40, 57M60
DOI: https://doi.org/10.1090/S0002-9939-1995-1307560-5
MathSciNet review: 1307560
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The retrosection theorem says that any hyperbolic or Riemann surface can be uniformized by a Schottky group. We generalize this theorem to the case of hyperbolic 2-orbifolds by giving necessary and sufficient conditions for a hyperbolic 2-orbifold, in terms of its signature, to admit a uniformization by a Kleinian group which is a finite extension of a Schottky group. Equivalently, the conditions characterize those hyperbolic 2-orbifolds which occur as the boundary of a handlebody orbifold, that is, the quotient of a handlebody by a finite group action.


References [Enhancements On Off] (What's this?)

  • [1] 1. M. Gradolato and B. Zimmermann, Extending finite group actions on surfaces to hyperbolic 3-manifolds, Math. Proc. Cambridge Philos. Soc. 117 (1995), 137-151. MR 1297900 (96b:57017)
  • [2] A. Haefliger and Quach Ngoc Du, Une présentation du groupe fondamental d'une orbifold, Structure Transverse des Feuilletages, Astérisque 116 (1984), 98-107.
  • [3] B. Kerékjártó, Vorlesungen über Topologie I, Springer, Berlin, 1923.
  • [4] S. L. Krushkal ', B. N. Apanasov, and N. A. Gusevskiĭ, Kleinian groups and uniformization in examples and problems, Transl. Math. Monographs, vol. 62, Amer. Math. Soc., Providence, RI, 1986. MR 835439 (87f:32054)
  • [5] A. Marden, Geometrically finite Kleinian groups and their deformation spaces, Discrete Groups and Automorphic Functions, Academic Press, New York, 1977, pp. 259-293. MR 0494117 (58:13047)
  • [6] B. Maskit, Kleinian groups, Springer-Verlag, Berlin, 1988. MR 959135 (90a:30132)
  • [7] W. H. Meeks, III, and S.-T. Yau, The equivariant loop theorem for three-dimensional manifolds, The Smith Conjecture, Academic Press, New York, 1984, pp. 153-163.
  • [8] D. McCullough, A. Miller, and B. Zimmermann, Group actions on handlebodies, Proc. London Math. Soc. (3) 59 (1989), 373-416. MR 1004434 (90h:57014)
  • [9] M. Reni, A graph-theoretical approach to Kleinian groups, Proc. London Math. Soc. (3) 67 (1993), 200-224. MR 1218126 (94b:57043)
  • [10] P. Scott and T. Wall, Topological methods in group theory, Homological Group Theory, London Math. Soc. Lecture Note Ser., vol. 36, Cambridge Univ. Press, Cambridge and New York, 1980, pp. 137-203. MR 564422 (81m:57002)
  • [11] J.-P. Serre, Trees, Springer, Berlin and New York, 1980. MR 607504 (82c:20083)
  • [12] W. Thurston, The geometry and topology of three-dimensional manifolds, Lecture notes, Princeton University, Princeton, NJ, 1978.
  • [13] -, Three-manifolds with symmetry, preprint, 1982.
  • [14] B. Zimmermann, Generators and relations for discontinuous groups, Generators and Relations. Groups and Geometries (A. Barlotti et al., eds.), Kluwer Academic Publishers, 1991, pp. 407-436. MR 1206922 (93m:20050)
  • [15] H. Zieschang, E. Vogt, and H.-D. Coldewey, Surfaces and planar discontinuous groups, Lecture Notes in Math., vol. 835, Springer, Berlin and New York, 1980. MR 606743 (82h:57002)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57M50, 20H10, 30F10, 30F40, 57M60

Retrieve articles in all journals with MSC: 57M50, 20H10, 30F10, 30F40, 57M60


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1995-1307560-5
Keywords: Hyperbolic 2-orbifold, Fuchsian group, Schottky group, handlebody
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society